Alert archive / North Carolina / Flash Flood Warnings in 2007
Flash Flood Warning 22, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 26, 2007, 4:06 PM EDT for Watauga County, North Carolina. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2007, 4:06 PM EDT (20:06 UTC)
- Expired
- Jul 26, 2007, 10:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 4:30 PM EDT | FLASH FLOOD | Beech Mountain, NC | 15 GRAVEL ROADS WASHED OUT. MAIN HIGHWAY TO THE MOUNTAIN CLOSED BY DEBRIS. 2 TO 3 INCHES OF RAIN FELL BETWEEN 330 AND 430 PM LST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 696 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 262006
FFWRNK
NCC189-270200-
/X.NEW.KRNK.FF.W.0022.070726T2006Z-070727T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT THU JUL 26 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 1000 PM EDT
* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEECH
MOUNTAIN
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3625 8190 3622 8191 3619 8190 3619 8187
3618 8185 3616 8183 3620 8183
$$
DS3 follow-up statements
000
WGUS71 KRNK 262047
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT THU JUL 26 2007
NCC189-270200-
/X.CON.KRNK.FF.W.0022.000000T0000Z-070727T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-
438 PM EDT THU JUL 26 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
WESTERN WATAUGA COUNTY...
AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEECH
MOUNTAIN
FLOOD WATERS WILL LIKELY MOVE DOWN POND AND BEECH CREEK...AND WILL
EFFECT THE COMMUNITIES OF KELLERSVILLE AND BEECH CREEK. THE BEECH
MOUNTAIN RESORT AREA WILL LIKELY EXPERIENCE FLOODING OF DITCHES.
MUDSLIDES ARE ALSO POSSIBLE.
THROUGH 4:30 PM...WEATHER SERVICE RADAR INDICATED THAT AS MUCH AS 3
INCHES OF RAIN HAD FALLEN IN THE VICINITY OF BEECH MOUNTAIN.
ADDITIONAL RAINFALL IS POSSIBLE THROUGH 6:00 PM...WITH FLOODING OF
SMALL STREAMS LIKELY.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
IF ROADS BECOME IMPASSIBLE...BLOCKED BY DEBRIS OR FLOOD
WATERS...PLEASE CONTACT YOUR NEAREST LAW ENFORECEMENT AGENCY SO THAT
BARRICADES CAN BE PUT IN PLACE.
LAT...LON 3625 8190 3622 8191 3619 8190 3619 8187
3618 8185 3616 8183 3620 8183
$$
PEM000
WGUS71 KRNK 262237
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT THU JUL 26 2007
NCC189-270200-
/X.CON.KRNK.FF.W.0022.000000T0000Z-070727T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-
630 PM EDT THU JUL 26 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
WESTERN WATAUGA COUNTY...
AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ANOTHER THUNDERSTORM JUST WEST OF BEECH MOUNTAIN. THIS STORM MAY
PRODUCE ADDITIONAL RAINFALL OVER THE WARNED AREA.
RAINFALL OF BETWEEN 2 AND 3 INCHES HAS ALREADY OCCURRED ON BEECH
MOUNTAIN. THIS HAS RESULTED IN FLASH FLOODING. LOCAL LAW
ENFORECEMENT REPORTED THAT AROUND 15 GRAVEL ROADS HAVE BEEN WASHED
OUT IN THE VICINITY OF BEECH MOUNTAIN AND WILL BE IMPASSIBLE UNTIL
REPAIRED. THE MAIN HIGHWAY TO THE MOUNTAIN WAS ALSO CLOSED...BUT
HAS NOW BEEN RE-OPENED.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3625 8190 3622 8191 3619 8190 3619 8187
3618 8185 3616 8183 3620 8183
$$000
WGUS71 KRNK 262330
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT THU JUL 26 2007
NCC189-262338-
/X.CAN.KRNK.FF.W.0022.000000T0000Z-070727T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-
730 PM EDT THU JUL 26 2007
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN WATAUGA
COUNTY...
PLEASE RELAY REPORTS OF FLOOD DAMAGE TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. THANK YOU.
LAT...LON 3625 8190 3622 8191 3619 8190 3619 8187
3618 8185 3616 8183 3620 8183
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:43 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 26, 2:43 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 243 PM EDT THU JUL 26 2007 .SYNOPSIS... HIGH PRESSURE WILL BE OFF THE MID ATLANTIC COAST TONIGHT. ON FRIDAY AND SATURDAY...A LOW PRESSURE SYSTEM WILL MOVE FROM THE UPPER MISSISSIPPI VALLEY INTO THE OHIO VALLEY. && .NEAR TERM /THROUGH TONIGHT/... OROGRAPHICAL INFLUENCES AND AFTERNOON HEATING PRODUCING SCATTERED CONVECTION ALONG AND WEST OF THE BLUE RIDGE THIS AFTERNOON. THIS CONVECTION WILL SLOWLY TRACK TO THE NORTHEAST. COVERAGE OVER THE MOUNTAIN WILL INCREASE THROUGH THE EVENING ACROSS THE MOUNTAINS WITH A FEW BECOMING SEVERE. CAPE VALUES IN THE MOUNTAIN EMPIRE AND SE WV RUNNING NEAR 2000 J/KG AND ELSEWHERE BETWEEN 1000-1500 J/KG. ISOLATED ACTIVITY IS POSSIBLE IN THE PIEDMONT. UNLIKE THE LAST FEW DAYS...THIS AFTERNOON STORMS WILL BE DIURNALLY DRIVEN AND MAY LAST UNTIL MIDNIGHT. MOIST ATMOSPHERE AND SATURATED GROUND WILL BRING PATCHY FOG TO MOST AREAS WITH DENSE FOG LIKELY IN THE MOUNTAIN VALLEYS. TEMPERATURES AND DEW POINTS WILL BE WARM AND MUGGY WITH READINGS IN THE 60S. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... THE UPPER LEVEL CLOSED LOW...WHICH HAS PLAGUED THE AREA THE LAST COUPLE OF DAYS...WILL MOVE FROM THE GREAT LAKES AND OPEN UP OVER THE OHIO VALLEYS FRIDAY. A STRONG SHORT WAVE DEVELOPING OVER THE MID WEST WILL TRACK WITH THIS UPPER LEVEL TROUGH INTO THE OHIO VALLEY. THIS WILL BE THE AREA OF FOCUS FOR SEVERE WEATHER FRIDAY AND FRIDAY NIGHT. OVER THE IMMEDIATE AREA...SCATTERED PULSE STORMS ARE POSSIBLE ONCE AGAIN OVER THE MOUNTAINS. WITH MORE SUNSHINE EXPECTED...TEMPERATURES WILL RETURN TO NORMAL LEVELS. INCREASED POPS AND EXTENDED EAST FOR FRIDAY NIGHT INTO SATURDAY. WENT WITH LIKELY POPS FOR SATURDAY IN THE WEST...WHICH MATCHS UP NICELY WITH GSP AND RLX. CONTINUED CHC POPS FOR SATURDAY NIGHT WITH FRONTAL BOUNDARY DRIFTING SOUTH THRU REGION. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... UNSETTLED WEATHER WILL CONTINUE IN THE MEDIUM RANGE. FOLLOWED HPCGUIDE FOR EXTENDED PERIOD WHICH WAS A BLEND OF 00Z ECMWF AND NCEP-GEF ENSEMBLE MEAN. HIGH PRESSURE MOVES ACROSS EASTERN CANADA THIS WEEKEND...AND WEAKENS UPPER LEVEL LOW AS IT BECOMES ABSORBED INTO EASTERN TROF. A COLD FRONT WILL REACH THE WESTERN MOUNTAINS SATURDAY NIGHT INTO SUNDAY AND STALL ACROSS SOUTHEAST U.S. ON MONDAY INTO WEDNESDAY...AS SURFACE WAVES MOVE NORTHEAST ALONG THE BOUNDARY. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... RESIDUAL MICROSCALE BOUNDARIES AND AFTERNOON HEATING WILL PRODUCE ISOLATED CONVECTION EARLY THIS AFTERNOON. AS WE PROGRESS TO THE LATE AFTERNOON AND EVENING HOURS...AREAL COVERAGE WILL INCREASE ACROSS THE MOUNTAINS AND THEN SPREAD TO THE EAST. ANY ONE THUNDERSTORM COULD REDUCE VISIBILITIES TO IFR. CLEARING THIS EVENING WITH SATURATED GROUND AND MOIST ATMOSPHERE WILL LIKELY LEAD TO AREAS OF DENSE VALLEY FOG AFTER 06Z FRIDAY. THIS LIFR FOG WILL SLOWLY BURN OFF AFTER SUNRISE AND COVERT TO MORNING HAZY BETWEEN 5-8SM. UPPER LOW WEAKENS AND SHIFTS EAST FRIDAY. FRIDAY NIGHT AND SATURDAY A STRONG SHORT WAVE BRINGS A LOW FROM THE UPPER MISSISSIPPI VALLEY INTO VIRGINA. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY IN THE MOUNTAINS...RESULTING IN MVFR CONDITIONS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...RCS SHORT TERM...KK/RCS LONG TERM...KK AVIATION...RCS
Hazardous weather outlook, Jul 26, 2:59 PM EDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 259 PM EDT THU JUL 26 2007 NCZ003>006-019-020-VAZ011-013-014-016>018-022>024-032>035-043>047- 058-059-271900- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES-PULASKI- MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 259 PM EDT THU JUL 26 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING COULD BE STRONG. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001-002-018-VAZ007-009-010-012-015-019-020-WVZ042>045-271900- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 259 PM EDT THU JUL 26 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING.
In the hours before
Special weather statement, Jul 26, 2:17 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 217 PM EDT THU JUL 26 2007 VAZ019-261915- ALLEGHANY VA- 217 PM EDT THU JUL 26 2007 AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF JORDAN MINES...MOVING EAST AT 5 MPH. THIS THUNDERSTORM WILL LIKELY REMAIN SOUTH AND WEST OF COVINGTON CITY. EXPECT SMALL HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. IT IS POSSIBLE THIS STORM WILL CONTINUE DEVELOPING AND A SEVERE THUNDERSTORM WARNING MAY BE NECESSARY. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. SK
Nearby
Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.